Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 37, NWS Little Rock, AR

May 12, 2017Faulkner County, Pulaski County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 12, 2017, 4:41 PM CDT for Faulkner County, Pulaski County, Arkansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2017, 4:41 PM CDT (21:41 UTC)
Expired
May 12, 2017, 6:45 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Faulkner County, AR, Pulaski County, AR

The radar

The Little Rock radar (KLZK), 7 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:28 PM CDTFLASH FLOODJacksonville, ARFLOODING WAS OBSERVED NEAR THE 900 BLOCK OF HIGHWAY 161 IN JACKSONVILLE. FLOODING WAS ONGOING AT THE TIME OF THE PHONE CALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

845 
WGUS54 KLZK 122141
FFWLZK
ARC045-119-122345-
/O.NEW.KLZK.FF.W.0037.170512T2141Z-170512T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
441 PM CDT FRI MAY 12 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southern Faulkner County in central Arkansas...
  Northeastern Pulaski County in central Arkansas...

* Until 645 PM CDT

* At 440 PM CDT, the public reported thunderstorms producing heavy 
  rain and localized flooding across the warned area. Up to three 
  inches of rain have already fallen. With additional rainfall 
  occurring...Flash flooding is likely to occur.

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3488 9208 3480 9208 3482 9246 3485 9251
      3503 9253 3501 9207 3489 9207

$$

Cavanaugh
1 follow-up statement
501 
WGUS74 KLZK 122318
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
618 PM CDT FRI MAY 12 2017

ARC045-119-122327-
/O.CAN.KLZK.FF.W.0037.000000T0000Z-170512T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Faulkner AR-Pulaski AR-
618 PM CDT FRI MAY 12 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN FAULKNER AND NORTHEASTERN
PULASKI COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
significant threat. Please continue to heed any remaining road 
closures and never drive over any water cover roadways!

LAT...LON 3488 9208 3480 9208 3482 9246 3485 9251
      3503 9253 3501 9207 3489 9207

$$

Cavanaugh

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:55 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 12, 2:55 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
255 PM CDT Fri May 12 2017

.SHORT TERM...Tonight through Sunday

Upper low was centered ovr SWRN AR this aftn. Combo of aftn heating
and colder air aloft was creating an unstable environment for a good
amount of convection. The steep lapse rates have allowed for some
small hail to accompany some of the storms. Wl also see locally
heavy rainfall due to the slow movement of the activity.

The upr low is fcst to cont working sloly EWD acrs SRN AR early
tngt, eventually shifting away fm the state by Sat. Rainfall
coverage wl gradually diminish in areal coverage and intensity this
evening. Clouds wl decrease overnight as drier air/high pres blds
into the region fm the NW. Included some patchy fog late tngt for
parts of NWRN AR.

High pres wl bring much drier and pleasant conds to the Natural
State for the remainder of the weekend. Temps wl begin to moderate
by Sun as south winds return and high pressure aloft blds into the
region.
&&

.Long Term...Sunday Night through Friday

A ridge of high pressure will slowly shift from the middle of the
country to the southeast United States. The high will then park for
awhile, and will hold a storm system and front in the Plains.

The first half of the period will be dry and warm. Above average
temperatures are in the forecast. While the system to the west will
have a hard time getting here, ripples of energy will eject from the
system toward the mid-Mississippi Valley. This may trigger isolated
to scattered showers and thunderstorms by Wednesday, especially in
the northwest half of Arkansas.

The incoming storm system is rather large, and there will be plenty
of moisture available when it eventually gets here. Given this, we
may be looking at a heavy rain event as the period ends or just
after the period. The timing is in question due to the
aforementioned ridge.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...44 / Long Term...46
Hazardous weather outlook, May 12, 3:14 AM CDT, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
314 AM CDT Fri May 12 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
314 AM CDT Fri May 12 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to affect the region for
much of the day. Brief heavy rain, and dangerous lightning are
expected with the strongest storms. Thunderstorms are not expected
to reach severe levels.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Dry and calm conditions will be seen over the weekend into early
next week. Chances for thunderstorms return to the forecast by
Wednesday and Thursday. However, the threat for severe weather
looks limited at this time this far out.

.Spotter Information Statement...

Spotter activation is not anticipated.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

55/62

In the hours before

Local storm report, May 12, 10:52 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1052 AM CDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 NE ALPENA             36.32N  93.27W
05/11/2017  M2.50 INCH       BOONE              AR   BROADCAST MEDIA

0305 PM     HAIL             OMAHA                   36.45N  93.19W
05/11/2017  E1.75 INCH       BOONE              AR   FIRE DEPT/RESCUE

0305 PM     HAIL             OMAHA                   36.45N  93.19W
05/11/2017  M2.75 INCH       BOONE              AR   BROADCAST MEDIA

0320 PM     HAIL             CAULKSVILLE             35.30N  93.86W
05/11/2017  E1.25 INCH       LOGAN              AR   PUBLIC

0324 PM     HAIL             3 NE CAUTHRON           35.20N  93.83W
05/11/2017  E2.75 INCH       LOGAN              AR   TRAINED SPOTTER

            BASEBALL SIZE HAIL REPORTED WEST OF PARIS... AR

0332 PM     HAIL             OXFORD                  36.22N  91.93W
05/11/2017  E1.00 INCH       IZARD              AR   PUBLIC

0355 PM     HAIL             CAVE CITY               35.94N  91.55W
05/11/2017  M1.00 INCH       SHARP              AR   BROADCAST MEDIA

0430 PM     HAIL             3 W BULL SHOALS         36.37N  92.64W
05/11/2017  M2.50 INCH       MARION             AR   COCORAHS

            SEVERAL CARS WERE DENTED AND SHINGLES WERE DAMAGED ON
            SOME HOMES.

0432 PM     HAIL             BULL SHOALS             36.38N  92.58W
05/11/2017  M4.00 INCH       MARION             AR   BROADCAST MEDIA

0435 PM     HAIL             BULL SHOALS             36.39N  92.59W
05/11/2017  E1.00 INCH       MARION             AR   LAW ENFORCEMENT

0437 PM     HAIL             BULL SHOALS             36.38N  92.58W
05/11/2017  M2.50 INCH       MARION             AR   EMERGENCY MNGR

0511 PM     HAIL             1 NNW MOUNTAIN HOME     36.35N  92.39W
05/11/2017  M1.00 INCH       BAXTER             AR   TRAINED SPOTTER

&&

EVENT NUMBER LZK1700179 LZK1700169 LZK1700172 LZK1700170 LZK1700171
LZK1700174 LZK1700173 LZK1700180 LZK1700178 LZK1700175 LZK1700176
LZK1700177

44
Local storm report, May 12, 3:59 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
359 PM CDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     3 S ROSE BUD            35.29N  92.08W
05/11/2017                   WHITE              AR   PUBLIC

            DELAYED REPORT WIND DAMAGE WAS REPORTED AT A RESIDENCE
            IN THE TOWN OF ROMANCE. THE RESIDENCE WAS SHIFTED AROUND
            ON ITS ELEVATED FOUNDATION. THERE WAS ALSO DAMAGE TO
            TREES AND OUTBUILDINGS CARPORTS IN THE SAME GENERAL
            AREA.

&&

EVENT NUMBER LZK1700181

CAVANAUGH

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:09 PM CDTFlash Flood WarningLZKIndependence, Izard, Sharp, Stone3 hr
May 11, 8:02 PM CDTSpecial Weather StatementLZKDallas, Grant43 min
May 11, 8:32 PM CDTSpecial Weather StatementLZKJefferson, Lonoke, Prairie43 min
May 11, 8:45 PM CDTSpecial Weather StatementLZKJefferson45 min
May 12, 10:20 AM CDTRiver Flood WarningLZKPerry4 days
May 12, 5:43 PM CDTSpecial Weather StatementLZKDrew47 min
May 12, 5:59 PM CDTSpecial Weather StatementLZKDesha46 min
May 12, 6:58 PM CDTSpecial Weather StatementLZKDesha47 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.